Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 47, NWS Cheyenne, WY

November 3, 20226 counties in Wyoming; Banner County, Kimball County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this high wind watch at Nov 3, 2022, 2:49 AM MDT for 6 counties in Wyoming; Banner County, Kimball County, Scotts Bluff County, Nebraska. It took effect at Nov 4, 2022, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 3, 2022, 2:49 AM MDT (08:49 UTC)
In effect from
Nov 4, 2022, 12:00 PM MDT
Expired
Nov 4, 2022, 2:51 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Kimball County, NE, Scotts Bluff County, NE, Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 2, 11:00 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Nov 2, 11:00 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1100 PM MDT Wed Nov 2 2022

.UPDATE...
the High Wind Warnings were in place. With the wind dropping and
remaining below warning levels, the High Wind Warning was allowed to
expire. With the lighter winds also being observed in eastern
Wyoming and the Nebraska Panhandle, coupled with slowing increasing
humidity values, the Red Flag Warning was also allowed to expire.

Current Winter Weather Advisories remain in effect.

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Wed Nov 2 2022

All models continue to show a significant pattern change beginning
tonight and Thursday as a strong cold front and associated Pacific
upper level trough pushing across the region beginning late this
evening. The cloud shield ahead of the system is just starting to
push into central Wyoming with snowfall being reported across
northern Utah and far western Wyoming at this hour. Mild
temperatures will continue for the next few hours with
temperatures currently in the 60s across most of southeast
Wyoming, with low to mid 70s further east into western Nebraska.
Skies will gradually become mostly cloudy from northwest to southeast
this evening as the upper level trough gradually moves east across
the four corners region.

Current model trends show rain/snow mix beginning across Carbon
County sometime late this evening. This is a few hours later than
previous models suggested, but remains pretty much on track for
areas west of I-25. Any rainfall should quickly change to snow
overnight and into early Thursday morning with accumulating snow
expected after midnight for Carbon, northern Albany, and Converse
counties. Slick roadways look like a good bet mainly due to black
ice as the colder air moves into the area, but some snow covered
roadways are expected as well, especially above 6500 feet. Winter
Weather Advisories look good in these areas, but the Laramie
Valley may struggle with an unfavorable wind direction, both at
the surface and aloft through most of the event.

Models then show the system stalling a little as the first jet
streak lifts northeast and the upper level trough attempts to
close off near the four corners region. However, do not expect
this evolution to significantly affect the current forecast since
the upstream kicker will be quick to move into the Pacific NW late
on Thursday. As the storm stalls early Thursday, snow will likely
be delayed by several hours east of the I-25 corridor and further
south near Laramie and Cheyenne. Once the more significant 140
knot jet and associated vort max rapidly lift north ahead of the
main system Thursday afternoon and evening, precipitation is
expected to increase in coverage and intensity. With the NAMNEST
and HRRR starting to show this scenario with the potential for
some moderate snowfall, continued to increase POP along and east
of the I-25 corridor. With the colder air already in place,
precipitation may begin as all snow for areas around 5000 to 6000
feet of elevation. Therefore, the timing of the onset of snow
will be key in determining if the Winter Weather Advisories need
to be extended eastward. Models continue to show decent low level
frontogenesis lingering across the mountains and southern high
plains along with potent upper level diffluence associated with
the upper level jet Thursday afternoon and evening. Since the
timing of the bulk of the snow is questionable further south and
east, will hold off on extending Winter Weather Advisories towards
Cheyenne, Kimball, and Scottsbluff area. Generally, expect 1 to 3
inches of snow along and east of the I-25 corridor with locally
higher amounts of 4 to 5 inches possible along the Cheyenne Ridge
or near the Laramie Range.

Upper level trough will accelerate southeast across New Mexico and
northern Texas on Friday with snow ending early Friday morning. In
fact, expect clearing skies by sunrise Friday with cold
temperatures in the 20s and 30s. Upstream kicker across the Pac NW
will quickly move into Wyoming Friday with models showing a strong
130 knot anticyclonic jet pushing into the state. This is a
classic high wind pattern for the state and we will talk about it
in more detail below (long term discussion). Strong westerly
winds will start increasing as early as Friday afternoon across
the Wind Prone areas, so bumped wind gusts up towards 50 knots in
some areas. Will have to monitor the state of the snowpack by this
time since blowing snow is a possibility between Laramie and
Rawlins.

.LONG TERM...(Friday night through Wednesday)
Issued at 244 PM MDT Wed Nov 2 2022

Main story in the long term forecast focuses on the high wind event
progged for this weekend, with the 500mb flow pattern transitioning
towards a northwesterly to westerly winds and tightening height
contours. Models have been consistent over the last few runs with
strong subsidence developing along the 250mb jet pushing to the
southeast from the Pacific Northwest, and positioning the right exit
region of the across Wyoming and much of the High Plains. Omega
fields are in agreement with this feature, with deep negative values
and MSLP gradients tightening just along the spin of the Laramie
Range and persisting through 06z Sunday. In addition, both in-house
model guidance and the NBM v4.1 Probability of Exceeding 56kts
indicating a high likelihood of headline worthy winds beginning late
Friday night and easing by the evening hours on Saturday. Lastly,
CAG-CPR height gradients have been trending upwards, with 82 to 101
meters from Friday night through Saturday night. All in all,
downsloping wind storms are becoming much more evident with all the
atmospheric conditions coming into alignment. Therefore, confidence
is fairly high that high wind headlines will be needed with the
upcoming forecast packages. In spite of the strong winds, weekend
temperatures are expected to be fairly pleasant as they begin to
rebound from the freezing temperatures experiences the days prior to
the low to mid-50s for areas east of the Laramie Range attributed to
the downsloping component from the strong westerly flow and cooler
temperatures off to the west. Unfortunately, due to the strong
winds, the wind chill will feel much different and the temperature
felt will be in the high 30s to low 40s.

Next chance for widespread precipitation is progged for midweek, with
an upper level low developing off the Pacific Northwest and pushing
eastward, resulting in a trough axis digging southeasterly through
the CWA. Main concern with this system is if the moisture maybe too
far eastward into central Nebraska, keeping precipitation totals on
the lower end.  Otherwise, most precipitation chances remain confined
to the western fringes of the of the CWA from late weekend through
Tuesday.

&&

.SHORT TERM...(This evening through Friday)
Issued at 245 PM MDT Wed Nov 2 2022

All models continue to show a significant pattern change beginning
tonight and Thursday as a strong cold front and associated Pacific
upper level trough pushing across the region beginning late this
evening. The cloud shield ahead of the system is just starting to
push into central Wyoming with snowfall being reported across
northern Utah and far western Wyoming at this hour. Mild
temperatures will continue for the next few hours with
temperatures currently in the 60s across most of southeast
Wyoming, with low to mid 70s further east into western Nebraska.
Skies will gradually become mostly cloudy from northwest to southeast
this evening as the upper level trough gradually moves east across
the four corners region.

Current model trends show rain/snow mix beginning across Carbon
County sometime late this evening. This is a few hours later than
previous models suggested, but remains pretty much on track for
areas west of I-25. Any rainfall should quickly change to snow
overnight and into early Thursday morning with accumulating snow
expected after midnight for Carbon, northern Albany, and Converse
counties. Slick roadways look like a good bet mainly due to black
ice as the colder air moves into the area, but some snow covered
roadways are expected as well, especially above 6500 feet. Winter
Weather Advisories look good in these areas, but the Laramie
Valley may struggle with an unfavorable wind direction, both at
the surface and aloft through most of the event.

Models then show the system stalling a little as the first jet
streak lifts northeast and the upper level trough attempts to
close off near the four corners region. However, do not expect
this evolution to significantly affect the current forecast since
the upstream kicker will be quick to move into the Pacific NW late
on Thursday. As the storm stalls early Thursday, snow will likely
be delayed by several hours east of the I-25 corridor and further
south near Laramie and Cheyenne. Once the more significant 140
knot jet and associated vort max rapidly lift north ahead of the
main system Thursday afternoon and evening, precipitation is
expected to increase in coverage and intensity. With the NAMNEST
and HRRR starting to show this scenario with the potential for
some moderate snowfall, continued to increase POP along and east
of the I-25 corridor. With the colder air already in place,
precipitation may begin as all snow for areas around 5000 to 6000
feet of elevation. Therefore, the timing of the onset of snow
will be key in determining if the Winter Weather Advisories need
to be extended eastward. Models continue to show decent low level
frontogenesis lingering across the mountains and southern high
plains along with potent upper level diffluence associated with
the upper level jet Thursday afternoon and evening. Since the
timing of the bulk of the snow is questionable further south and
east, will hold off on extending Winter Weather Advisories towards
Cheyenne, Kimball, and Scottsbluff area. Generally, expect 1 to 3
inches of snow along and east of the I-25 corridor with locally
higher amounts of 4 to 5 inches possible along the Cheyenne Ridge
or near the Laramie Range.

Upper level trough will accelerate southeast across New Mexico and
northern Texas on Friday with snow ending early Friday morning. In
fact, expect clearing skies by sunrise Friday with cold
temperatures in the 20s and 30s. Upstream kicker across the Pac NW
will quickly move into Wyoming Friday with models showing a strong
130 knot anticyclonic jet pushing into the state. This is a
classic high wind pattern for the state and we will talk about it
in more detail below (long term discussion). Strong westerly
winds will start increasing as early as Friday afternoon across
the Wind Prone areas, so bumped wind gusts up towards 50 knots in
some areas. Will have to monitor the state of the snowpack by this
time since blowing snow is a possibility between Laramie and
Rawlins.

.LONG TERM...(Friday night through Wednesday)
Issued at 244 PM MDT Wed Nov 2 2022

Main story in the long term forecast focuses on the high wind event
progged for this weekend, with the 500mb flow pattern transitioning
towards a northwesterly to westerly winds and tightening height
contours. Models have been consistent over the last few runs with
strong subsidence developing along the 250mb jet pushing to the
southeast from the Pacific Northwest, and positioning the right exit
region of the across Wyoming and much of the High Plains. Omega
fields are in agreement with this feature, with deep negative values
and MSLP gradients tightening just along the spin of the Laramie
Range and persisting through 06z Sunday. In addition, both in-house
model guidance and the NBM v4.1 Probability of Exceeding 56kts
indicating a high likelihood of headline worthy winds beginning late
Friday night and easing by the evening hours on Saturday. Lastly,
CAG-CPR height gradients have been trending upwards, with 82 to 101
meters from Friday night through Saturday night. All in all,
downsloping wind storms are becoming much more evident with all the
atmospheric conditions coming into alignment. Therefore, confidence
is fairly high that high wind headlines will be needed with the
upcoming forecast packages. In spite of the strong winds, weekend
temperatures are expected to be fairly pleasant as they begin to
rebound from the freezing temperatures experiences the days prior to
the low to mid-50s for areas east of the Laramie Range attributed to
the downsloping component from the strong westerly flow and cooler
temperatures off to the west. Unfortunately, due to the strong
winds, the wind chill will feel much different and the temperature
felt will be in the high 30s to low 40s.

Next chance for widespread precipitation is progged for midweek, with
an upper level low developing off the Pacific Northwest and pushing
eastward, resulting in a trough axis digging southeasterly through
the CWA. Main concern with this system is if the moisture maybe too
far eastward into central Nebraska, keeping precipitation totals on
the lower end.  Otherwise, most precipitation chances remain confined
to the western fringes of the of the CWA from late weekend through
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1059 PM MDT Wed Nov 2 2022

Wintery weather will begin to move into the area tonight and
continue through the TAF period. Light snow is beginning to move
into KRWL. Expect IFR conditions due to low CIGs and poor visibility
in snow. CIGs will begin to lower through the morning hours for KLAR
and KCYS with VCSH likely. KLAR will likely see a more steady snow
by the afternoon hours, and KCYS by the evening hours. During these
times, flight conditions will likely drop to IFR. Western Nebraska
terminals will likely see lowering CIGs and some scattered showers
during the late afternoon. Snow will be possible for western
Nebraska terminals Thursday night.

&&

.FIRE WEATHER...
Issued at 137 PM MDT Wed Nov 2 2022

Red Flag/critical fire weather conditions have been spotty so far
this afternoon with solid criteria across zones 417, 434, and 433
(Niobrara Co, Goshen Co, and the far northern NE panhandle).
Elsewhere, winds have been lacking so far along with RHs between
15 to 18 percent. Will keep the Red Flag Warning going until 6 PM
since conditions are close enough. Otherwise, much colder
temperatures, higher humidities, and widespread snow moves into
the region starting late this evening. Cold temperatures will
continue through Friday before strong winds develop during the
weekend. Minimal fire weather concerns anticipated tonight through
early next week with a light surface snow pack expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 4 AM Thursday to 6 AM MDT Friday
     for WYZ104-105-109>111-113-115-116.

     Winter Weather Advisory until 6 AM MDT Friday for WYZ112-114.

NE...None.
&&

UPDATE...AW
SHORT TERM...TJT
LONG TERM...MRD
AVIATION...SF
FIRE WEATHER...TJT
Hazardous weather outlook, Nov 2, 4:33 AM MDT, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Wed Nov 2 2022

WYZ103-105-106-112-114>117-031045-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds possible through this afternoon with gusts up to 50
mph possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Wednesday
night through Friday. Snow accumulations of 6 to 12 inches
possible for the Snowy and Sierra Madre Ranges. Several inches of
snow will be possible for lower elevations of Carbon and Albany
Counties. A Winter Weather Advisory is in effect for Thursday
morning through Friday morning.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ003-019>021-054-055-096-WYZ118-119-031045-
Box Butte County-Scotts Bluff County-Banner County-Morrill County-
Kimball County-Cheyenne County-Southern Sioux County-
Central Laramie County-East Laramie County-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near critical fire weather conditions are expected today due to
gusty winds and low afternoon humidities.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday through
Friday. Light snow accumulations will be possible.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109>111-113-031045-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds with gusts to 65 mph likely through this afternoon
for much of Carbon County. Especially for southeast Wyoming wind-
prone locations including Arlington and Elk Mountain. High Wind
Warnings are in effect through 6 PM today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday
morning through Friday morning. Several inches of snow are
expected for the lower elevations of Carbon County. Winter
Weather Advisories are in effect.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-095-WYZ101-102-107-108-031045-
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-
433 AM MDT Wed Nov 2 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Red Flag Warning has been issued for this afternoon due to
critical levels of low humidity and gusty winds up to 35mph. See
the latest Red Flag Warning Statement for further details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A trend toward colder and wetter weather is forecast Thursday
through Friday. Light snow will be possible from a dusting up to
an inch on grassy surfaces.

Strong winds are expected this weekend with westerly wind gusts in
excess of 60 mph.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 1:46 PM MDTHigh Wind WarningCYSAlbany, Carbon, Converse, Goshen, Laramie, Platte59 hr

Nearby

High Wind Watches in Wyoming, 2022High Wind Watches in Nebraska, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.